Effects of Inhalants
They are common and legal, found in products present in nearly every home, but the effects of inhalants can be devastating and permanent. Children are trying and using inhalants at an alarming rate without consideration to, or regard for, the harm to their health. The effects of inhalants are diverse and can damage the user immediately, as well as over the long term.
The Effects of Inhalants are Similar to Alcohol
When chemical fumes are inhaled, they are quickly absorbed in the lungs and distributed into the bloodstream. Within minutes, the effects of inhalants can mirror those of alcohol intoxication but, unlike alcohol, an inhalant high only lasts a few minutes. Most users counteract this short-term high by repeated inhalations in a short period. This compounds the effects of inhalants, making them even more lethal.
In the short term, inhalant users can expect to find their high accompanied by many side effects; nausea, headaches, and fatigue among them. More severe short-term side effects include severe mood swings, outbreaks of violent behavior, muscle weakness, and impaired judgment. With concentrated use, inhalant users can even suffer hallucinations and loss of consciousness.
The long term, cumulative effects of inhalants are even worse. Habitual inhalant users can suffer from depression, diminished coordination, weight loss, and disorientation. The effects of inhalants can reach the organs, as well. The user’s liver and kidneys can be damaged by inhalants. This damage, though serious, is potentially reversible if inhalant use is discontinued. However, inhalants can also cause limb spasms as well as damage to the user’s hearing, bone marrow, and central nervous system, including the brain. The inhalant damage done to these areas is irreversible.
Sudden Sniffing Death Syndrome
As debilitating as both the short and long-term effects of inhalants can be, there is none worse than death, which can occur any time inhalants are used. Sudden Sniffing Death Syndrome affects children particularly and can occur the first time, or any time, a child uses inhalants. Though it can occur with any inhalant, Sudden Sniffing Death Syndrome is closely associated with chemicals found in air conditioning coolant, propane, butane, electronics, and some aerosol products. These chemicals, when used as inhalants, cause rapid and erratic beating of the heart, which can lead to cardiac arrest and death. Enough concentrated inhalant use can also cause death; when so much of the chemical enters the lungs, it replaces oxygen in them and then in the central nervous system. When this happens, the body stops breathing and the inhalant user suffocates.
Inhalants are devastating. They damage all of the body’s essential systems, some irreversibly, and can kill the user outright if certain ones are used in sufficient concentration. There is never a reason to start using inhalants and, if they are being used, there is every reason to stop.